Written by Michelle Ries
On September 25, the first vaping-related death was reported in North Carolina. The patient died at Cone Health hospital in Greensboro from vaping-related illness, and was the eighth patient since August admitted to Cone Health for similar issues. In North Carolina, there have been 40 cases of severe lung disease related to the use of electronic vapor products in 2019, including two patients in their 20s put on life support at a Winston-Salem hospital in September.
The North Carolina Department of Health and Human Services is investigating these cases, and is also working in conjunction with the Centers for Disease Control and Prevention (CDC) and other state health departments in an ongoing national investigation into the causes of the vaping-related illnesses, reports CAHI. As of October 3, there have been 1080 cases and 19 deaths linked to the use of electronic vapor products in the U.S.
While electronic vapor products (commonly known as e-cigarettes or vapes) are often marketed to and used by individuals to help quit smoking traditional cigarettes, many people, especially teens, start with (or only use) electronic products. Many of these products are fruit or candy flavored, and are advertised to teens as an alternative to other tobacco products. In 2017, 22.1% of North Carolina high school students used electronic vapor products as least once in the past 30 days; nationally, this rate was 13.2%.
The CDC recommends that individuals refrain from using electronic vapor products, especially those containing THC. If individuals do use these products, the CDC recommends not purchasing the products off the street, not modifying or adding substances to the products, and visiting a health care provider immediately if experiencing cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever, or abdominal pain.